Insulin conflict

By norcal4 Latest Reply 2012-08-02 01:13:56 -0500
Started 2012-07-26 09:44:37 -0500

Has anyone had trouble with taking lantus and novo log combined? It seems to cause several low sugars for me almost daily so just wondering if anyone else has experienced this.

15 replies

IronOre 2012-08-02 01:13:56 -0500 Report

I take them both, but not at the same time like you do.
I take my Lantus right before I go to bed.
I take Novolog at the meals.
I have no problems.

Armourer 2012-07-30 00:50:19 -0500 Report

For several years now I've takin both Lantus 110 units and Humalog 22units + sliding scale + carb count. I use pens for both, one shot in one side, shot in the other side. I limit my carbs to about 25 gr. a day. I rarely have low BG but do sometimes. Take Lantus in half, morning then night. Still have problems getting BG down to normal levels until I added Victoza. Now have more normal BG especially in the morning. Your lows may very well be that you have insulin does too high.

forsakes alive
forsakes alive 2012-07-27 12:25:13 -0500 Report

I was having trouble through the day with my insulin,though I take levimir and (humalog only when eating a full meal now,when I would have breakfast or lunch ,my doc suggestd to take the humalog depending on how many carbs I had to eat. causing the bs to drop,in turn I have actually lost weight do to the new insulin. Not good for me to lose weight. I had maintained the same weight for (over 25 years, at 135lbs.) Now at the moment I am at 121. Hopefully I will gain what I had lost. Or maybe some1 else just might find what was lost.

Set apart
Set apart 2012-07-26 21:54:22 -0500 Report

I am on both of these and what seems to work for me now is taking 1/2 of Lantus in the morning and the other half in the evening. My Lantus ranges from 24 units to 26 in a 24 hr. Period. With novolog I only use it when I need it, otherwise my Lantus seems to cover most of my meals since I am on a low carb diet. Novolog works really fast with me, have to be careful since I am also unaware of the lows! My dc educator also reminded me that a sliding scale for me doesn't have to be 1 unit of novolog for 15,g carbs, it can be 18, we are still working on this! I never go to bed with novolog in my system, so try to eat by 6:00 pm to have it out by 10 pm. Hope this helps, I'm a newbie and have struggled for balance!

norcal4 2012-07-26 16:52:58 -0500 Report

I've reported them. I'm in the process of seeing a new dr but can't get in until nov right now

Harlen 2012-07-26 15:10:00 -0500 Report

I can not use lantus at all.
Makes me sick
You may wish to talk to your Doc
Best wishes

norcal4 2012-07-26 12:25:36 -0500 Report

My dr wants me to take novo log with lantus at night but I wake up nearly every night in the 50s

norcal4 2012-07-26 12:12:24 -0500 Report

I don't use them in the same syringe they are prefilled pens of their own I just take them at the same time

jayabee52 2012-07-26 12:35:18 -0500 Report

Perhaps you should revisit this with your Dr. Perhaps change the timing of your injections. Have you reported your hypo episodes to him/her?

Type1Lou 2012-07-26 11:03:25 -0500 Report

Before going on the pump last August, I was taking 14u of Lantus in the morning and meal-time boluses of Novolog. My total insulin use averaged around 21u/day. After many years on MDI under the care of a GP and without significant problems, I started experiencing some really scary low BG's…partly because my GP was increasing my Lantus dose…up to 20u. After a vacation-destroying hypo episode in August 2010, I requested a referral to an endo for my diabetes…my endo changed my Lantus from evening to morning and reduced my Lantus dose from 20u to 14u and that helped a bit along with getting me to better count carbs and use a sliding scale for the Novolog. Because of continuing lows, we eventually opted for the pump which has helped avoid those scary lows. My pump uses only Novolog and I'm averaging around 16u/day. (The August 2010 episode is what caused me to discover this site…so every cloud has a silver lining) Are you seeing an endocrinologist? I'm convinced that had I stayed with my GP, I wouldn't be here now. Have you been given a sliding scale for your Novolog and are you diligent in calculating the carbs you eat?…these were critical factors for me to gain better control and avoid those scary lows. Hope this helps.

jayabee52 2012-07-26 10:15:39 -0500 Report

Howdy Norcal.
I only used Novolog NPH when I was taking insulin but I have heard somewhere on DC a while ago that mixing Lantus and any other insulin in the same syringe should not be done. Since I was only on NPH at the time I didn't pursue it further. I will seek the answer and come back when I find it.

dietcherry 2012-07-26 10:12:19 -0500 Report

Yes!! I wrecked my car because of hypoglycemia while using this combo——twice :(
Im back on Humulin R and N which is a safer choice for me. I have Hypoglycemic Unawareness BTW. Lantus is released slowly over 24 hours or so and if youre taking more than you need and then combining with Novolog, you can go too low. Also just taking too much Novolog can bring it on if youre not eating enough or delaying eating. How do your numbers look?

Next Discussion: Issues after surgery »